Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 137, NWS Green Bay, WI

August 22, 1998Door County, Kewaunee County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 22, 1998, 8:54 PM CDT for Door County, Kewaunee County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1998, 8:54 PM CDT (01:54 UTC)
Expired
Aug 22, 1998, 10:00 PM CDT
In force
66 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Door County, WI, Kewaunee County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

126 
WUUS1 KGRB 230155 RRA
SVRGRB
WIC029-061-230300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
854 PM CDT SAT AUG 22 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DOOR COUNTY IN NORTHEASTERN WISCONSIN
  NORTHERN KEWAUNEE COUNTY IN NORTHEASTERN WISCONSIN

* UNTIL 1000 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 25 MILES NORTHEAST OF GREEN BAY...NEAR
  DYCKESVILLE. THE STORM WAS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSIERE
  ALGOMA

THIS STORM CONTAINS WINDS TO 60 MPH.  MOVE TO A STURDY SHELTER AND
STAY AWAY FROM WINDOWS.

JML/MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:45 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 22, 2:45 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT SAT AUG 22 1998

MCS MOVG THRU STATE ATTM ASSOC WITH VORT AND LOW-LVL CONVG.  A BOW ECHO
DVLPD ON SE SIDE OF MCS...WHERE INSTAB IS HIGH...HAS SINCE EVOLVED INTO
A SHORT/FAT LINE.  XPCT RAIN/TRW OVR CNTRL AND N-CNTRL WI EARLY THIS
EVE...WITH LIKELY WORDING OVR THE E AS SYS MOVS EWD.  STEADY PCPN WL
END FM SW TO NE THIS EVE AND TNGT...BUT WONT GET TOO FANCY WITH TIMING
IN ERN PART OF FCST AREA.  NEXT SHIFT CAN PIN POINT THAT.

MODELS HAVING DIFFICULTY RESOLVING SMALL VORTS IN FAST WLY FLOW.  RUC
AND UW-NMS HAVE BEEN MOST DISAPPOINTING.  ETA AND NGM ARE IN GENERAL
AGREEMENT ON MOVMT OF FEATURE THRU 24 HRS.

NGM MOS GUID TEMPS LOOK FINE FOR TNGT.  AS SYS MOVS E OVRNGT AND ERLY
SUNDAY...DRIER AIR AT MID-LVLS MOV IN...SCOURING OUT CLOUDS.  SOME
SUNSHINE ON SUNDAY SHOULD BOOST TEMPS TO NGM MOS LVLS.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:56 PM CDTSevere Thunderstorm WarningGRBPortage, Waupaca64 min
Aug 23, 3:34 PM CDTSevere Thunderstorm WarningGRBOutagamie86 min
Aug 23, 3:43 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 3:55 PM CDTTornado WarningGRBOutagamie50 min
Aug 23, 4:13 PM CDTTornado WarningGRBWaupaca32 min
Aug 23, 4:19 PM CDTTornado WarningGRBCalumet, Winnebago56 min
Aug 23, 4:45 PM CDTSevere Thunderstorm WarningGRBOutagamie15 min
Aug 23, 4:49 PM CDTTornado WarningGRBManitowoc56 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningGRBCalumet45 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningGRBMarinette30 min
Aug 23, 6:04 PM CDTSevere Thunderstorm WarningGRBDoor56 min
Aug 23, 6:19 PM CDTTornado WarningGRBDoor41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.